1 in 5 Americans takes a prescription medication that can cause weight gain as a side effect. What do patients and doctors need to know about obesogenic drugs? Pharmacist and obesity educator Ted Kyle shares his insights.
An analysis recently published in the journal Obesity found that 1 in 5 American adults takes a prescription medication that has the potential to cause weight gain as a side effect–technically referred to as a obesogenic medication.
These include medications prescribed for seizure disorders, inflammatory conditions, anti-depressants, and anti-psychotics. They also include drugs commonly used to manage high blood pressure and Type 2 diabetes, conditions where overweight and obesity can be a complicating factor.
Ted Kyle is a pharmacist who has dedicated his career to addressing and educating about health issues created by obesity. He is very involved in advocacy and serves on the Board of Directors for the Obesity Action Coalition. He was previously Director of Policy and Innovation for GlaxoSmithKline.
You can listen to our entire conversation by clicking the play button above, or find Nutrition Diva on a slew of popular podcast apps.
Below are highlights of our conversation:
Monica: What is the mechanism (or mechanisms) by which a medication might cause weight gain?
Ted: There are a variety of mechanisms. A drug may increase your appetite, or it may affect your metabolism or the way your body processed food or stores fat, or it could make you more lethargic. Different drugs work in different ways, and each of us is going to be affected differently by drugs.
Monica: When weight gain is a known side effect, does it tend to affect a majority or minority of users?
Ted: There are some categories of drugs, for example, the anti-psychotics, where weight gain is very common and perhaps affects the majority of users. For other drugs, it’s more idiosyncratic and will vary with the drug, and with the person.
Monica: Are there other issues or factors that might predispose someone to medication-induced weight gain? Are people who gain weight on a medication more likely to be people who have always struggled with their weight?
Ted: Not necessarily. There are people who have never had an issue with obesity until they began a specific medication.
Monica: Are there cases where a drug that causes weight gain is more effective than the alternatives (or has other advantages)?
Ted: In the study you referenced, they noticed an increase in prescriptions for anti-seizure medications that cause weight gain and that’s because there are some new agents in this category that represent real gains in efficacy, despite having the liability of weight gain.
Monica: Do you suspect that prescribing doctors aren't aware of these side effects or do they simply not see them as important. because they're focused on the main "problem"?
Ted: Generalizations are dangerous, however, my experience is that a lot of health providers falsely assume that weight gain is not their problem. They put it on the patient. They may not take obesity all that seriously. They look at it as a lifestyle problem that a little bit of willpower can resolve.
Monica: Obviously, folks should ask their doctor about adjusting or switching meds but if they've exhausted that avenue and they're stuck, any advice?
Ted: First, people should ask themselves if they are getting patient-centered care. Is the doctor listening to your concerns and engaged in shared decision making? If not, you might want to consider looking for a doctor who will. If you have a provider who is taking you seriously and listening to you, then it might be helpful to coordinate care with someone who specializes in obesity medicine, who really understands the physiology.
Ted has a wonderful blog and daily newsletter that you can subscribe to on his website at Conscienhealth.org
For more support with the all-important behavioral aspects of weight management, please check out the resources at Weighless.life.